Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Tulsa, OK

March 12, 2021Washington County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Mar 12, 2021, 10:24 PM CST for Washington County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 10:24 PM CST (04:24 UTC)
Expired
Mar 12, 2021, 11:00 PM CST
In force
36 min
Issued by
NWS Tulsa, OK

County Washington County, OK

The radar

The Tulsa radar (KINX), 82 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS84 KTSA 130424
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
1024 PM CST Fri Mar 12 2021
 
OKZ054-055-130500-
Osage OK-Washington OK-
1024 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 1100 PM CST...

At 1023 PM CST, a strong thunderstorm was located over Osage Hills
State Park, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
Copan...                          Osage Hills State Park...
Bartlesville Municipal Airport... Hulah...
Okesa...                          Sunset Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 9586 3670 9629 3680 9631 3700 9591
      3700 9587
TIME...MOT...LOC 0423Z 256DEG 19KT 3677 9619 

$$
Snider

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Mar 12, 9:11 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 12, 9:11 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
911 PM CST Fri Mar 12 2021

...UPDATE...

.DISCUSSION...
The GLM and ground based lightning detection services have noted a
strong uptick in lightning flashes/strikes over the past hour with
the bulk of the activity along or near the I-44 corridor which is
coincident with a nearby boundary enhancing lift. Mesonet has
reported rainfall rates over 1" per hour with Foraker the current
winner at 1.61" in the last hour. Storms at the time of writing
continue to remain below severe limits but overall coverage is
becoming more widespread across northeast Oklahoma and far
northwest Arkansas north of a boundary that is currently located
from near Fayetteville WSW to near Okemah.

As the night wears on, this boundary is expected to remain nearly
stationary or possibly migrate a little northward with time. In
any case, a nearly stationary boundary with unseasonably high
PWAT values well over 1", "skinny" CAPE, and mean storm cell
motion along the boundary will allow for heavy rainfall tonight
with localized flash flooding possible over parts of northeast
Oklahoma and far northwestern Arkansas. The latest guidance and
current trends are in relatively good agreement that storms will
continue to train over the far northern part of our CWA along the
OK/KS border. Rainfall rates over 1" per hour can be expected in
thunderstorms with brief rates as high as 2" per hour not totally
out of the question. An additional 1 to 2 inches seems like a
good bet for these areas tonight with locally higher amounts of 3
to 4 inches possible. As a result, opted to keep the Flash Flood
Watch as is though there was consideration of canceling the
southern tier of counties in the watch owing to lower confidence
for heavier rainfall overnight.

As for the severe threat, the aforementioned boundary will be able
to produce the best lift and shear through the night for severe
storms to occur. With that said, the vast majority of the activity
overnight is expected to be elevated thus the main severe threat
for northeast Oklahoma and northwest Arkansas will be large hail.
Locations north of the boundary are currently seeing MUCAPE values
of right around 500J/kg with mid level lapse rates near 7C/km
which is supportive of marginally severe hail. Locations in
relatively close proximity to the boundary, especially locations
just south of it, will stand the best chance for brief surface
based storms which would be able to produce large hail as well as
damaging wind gusts before quickly transitioning to become elevated.
A tornado threat is still not expected for our area overnight but
trends will continue to be monitored.

Minor changes to the forecast were made with the most notable
change coming as an increase in storm confidence along the OK/KS
border. QPF values were also increased in these areas as well
thanks to currently observed high rainfall rates and higher
confidence in training storms. Temperatures were also adjusted
for current trends. An update has already been issued.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  72  56  64 / 100  40  60  80
FSM   60  75  58  65 /  70  20  30  90
MLC   62  75  53  64 /  80  10  50  80
BVO   49  69  53  63 / 100  80  70  80
FYV   54  71  55  64 /  90  40  30 100
BYV   49  63  55  63 / 100  60  30 100
MKO   61  73  53  63 /  80  10  40  90
MIO   49  67  56  63 / 100  80  40  90
F10   62  74  53  65 /  80  10  60  70
HHW   62  75  53  63 /  30   0  50  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Saturday morning for OKZ054>064-067-
     068.

AR...Flash Flood Watch through Saturday morning for ARZ001-002-010-
     011.

&&

SHORT TERM...21
Hazardous weather outlook, Mar 12, 5:02 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CST Fri Mar 12 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CST Fri Mar 12 2021

...A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA... Northeast Oklahoma into northwest Arkansas.
	ONSET... This evening into tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA... Northeast Oklahoma into northwest Arkansas.
	ONSET... This evening into tonight.

HEAVY RAIN.
	RISK...Elevated.
	AREA... Northeast Oklahoma into northwest Arkansas.
	ONSET... This evening into tonight.

DISCUSSION...
Showers and thunderstorms are forecast to become widespread
across eastern Oklahoma and western Arkansas this evening and into
the overnight hours. The greatest concentration of activity is
expected to be across northeast Oklahoma and northwest Arkansas in
the vicinity of a frontal boundary. Some of these storms could be
strong to severe with large hail the main concern. However, some
wind gusts of around 60 mph will also be possible. Tornadoes are
not expected in our area but trends will continue to be monitored.
Heavy rain and flooding of localized areas will be possible
across northeast Oklahoma and northwest Arkansas tonight as
showers and storms train across the same area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Very High Fire Weather Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue into Saturday morning,
especially across northeast Oklahoma and northwest Arkansas. Rain
will diminish throughout the morning and most of Saturday should
remain fairly dry. Chances then increase again Saturday night and
into Sunday morning as a potent upper level system progresses
across the area. A few stronger storms could produce gusty winds
and some small hail, but overall instability is limited, so
widespread severe weather is not expected. Localized heavy
rainfall is possible, especially in areas of training storms, but
any widespread flash flood potential remains limited at this time. Monday
and Tuesday will be dry, but strong winds behind the Pacific
front on Monday could lead to some increased fire danger in places
that receive minimal rain this weekend. Another system approaches
Tuesday evening into early Wednesday bringing another round of
showers and storms. This system could pose a severe threat, but
there are too many uncertainties at this time.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Mar 12, 10:24 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1024 PM CST Fri Mar 12 2021

OKZ054-055-130500-
Osage OK-Washington OK-
1024 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 1100 PM CST...

At 1023 PM CST, a strong thunderstorm was located over Osage Hills
State Park, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
Copan...                          Osage Hills State Park...
Bartlesville Municipal Airport... Hulah...
Okesa...                          Sunset Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 9586 3670 9629 3680 9631 3700 9591
      3700 9587
TIME...MOT...LOC 0423Z 256DEG 19KT 3677 9619

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:27 PM CSTRiver Flood WarningTSAOttawa9 days
Mar 12, 10:55 PM CSTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Mar 13, 1:23 AM CSTAreal Flood AdvisoryTSAOttawa3 hr
Mar 13, 1:36 AM CSTAreal Flood AdvisoryTSANowata, Osage, Pawnee, Washington3 hr
Mar 13, 2:34 AM CSTAreal Flood AdvisoryTSACraig, Ottawa2 hr
Mar 13, 3:51 AM CSTFlash Flood WarningTSACraig, Delaware, Ottawa4 hr
Mar 13, 7:14 AM CSTAreal Flood AdvisoryTSACraig, Nowata, Osage, Pawnee, Rogers, Washington3 hr
Mar 13, 9:50 AM CSTRiver Flood WarningTSAOsage21 hr
Mar 13, 1:30 PM CSTRiver Flood WarningTSAWashington55 hr
Mar 13, 1:32 PM CSTRiver Flood WarningTSARogers, Tulsa3 days

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.